[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.168.87. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 25, 1983

Moxalactam, Bleeding, and Renal Insufficiency

Author Affiliations

Joslin Clinic Boston

JAMA. 1983;249(12):1565. doi:10.1001/jama.1983.03330360019015

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  Dr Pakter and co-workers have accurately described the cause of hypoprothrombinemic bleeding after use of moxalactam, an antibiotic similar to third-generation cephalosporins, as the destruction of vitamin K-producing bacteria in the gut (1982;248:1100). The prolonged prothrombin time was normalized and further hemorrhage prevented with vitamin K therapy. In their analysis, however, we believe the authors may have understated the impact of renal insufficiency as the ultimate reason for the life-threatening side effect of moxalactam in their two patients, one of whom was transiently azotemic, while the other had previously undergone nephrectomy. When urinary excretion of cephalosporins is impeded, transit of an increased concentration of antibiotic through the enterohepatic circuit may rapidly sterilize the gut flora responsible for synthesis of vitamin K. We thank the authors for their observations and urge physicians to monitor the prothrombin time when potent broad-spectrum antibiotics are employed in the setting of decreased

×